Iowa, 2014

Tornado and Hail in Iowa, March 27, 2014

March 27, 2014 · NWS DMX · 5 events in 3 counties and zones

Low pressure tracked from north central Kansas into central Iowa during the day on the 27th. This was the first spring type weather system of the season.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Low pressure tracked from north central Kansas into central Iowa during the day on the 27th. This was the first spring type weather system of the season. Strong south winds ahead of the low drew moisture north into the state during the 26th into the 27th. The low level jet on the afternoon of the 27th was around 35 kts. The atmosphere became unstable with CAPE values rising to 500 to 1000 J/kg with shear of around 40 kts. Surface dewpoints rose to the low to mid 50s ahead of the low. The freezing level was only around 9000 feet. With available CAPE in the -10 to -30 layer of the atmosphere around 300 J/kg, many of the storms produced hail. Penny to nickel size hail was reported over south central Iowa. A brief tornado touchdown occurred about 3 miles south of Osceola.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 27, 3:00 PM CST, 29 minutes earlier.

Area forecast discussion, Mar 27, 3:00 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CDT THU MAR 27 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 400 PM CDT THU MAR 27 2014

THROUGH 7 PM...SURFACE LOW OVER SW IA AT 350 PM AND WILL CONTINUE TO
SHIFT NORTHEAST OVERNIGHT.  AHEAD OF THE LOW STRONG SOUTHERLY FLOW
IS BRINGING UP HIGHER DEWPOINTS AND SOME ELEVATED INSTABILITY.  CAPE
THOUGH IS WEAK AND THE SHEAR IS NOT ABLE TO GET STORMS GOING.  THIS
HOWEVER WILL IMPROVE IN THE NEXT COUPLE OF HOURS.  THE SOUTHERN TIER
OR TWO OF IOWA SHOULD SEE STRONGER STORMS DEVELOPING WITH THE
POTENTIAL FOR LARGE HAIL AND BRIEF STRONG WINDS.

AFTER 7PM...THE LOW WILL LIFT TO THE NORTHEAST BY MIDNIGHT DRAGGING
A COLD FRONT ACROSS CENTRAL IOWA.  RAIN WILL CHANGE TO SNOW ACROSS
THE NORTHWEST BEFORE ENDING LATER THIS EVENING.  LITTLE ACCUMULATION
IS EXPECTED BY MIDNIGHT WITH UP TO A COUPLE OF TENTHS MAINLY ON
GRASSY AREAS.  AFTER MIDNIGHT...COLDER TEMPS SETTLE IN AND PRECIP
PULLS EAST AS THE LOW SHIFTS OUT OF IOWA.  SKIES WILL REMAIN CLOUDY
TO MOSTLY CLOUDY SO TEMPS WILL NOT BOTTOM OUT BUT WE WILL STILL SEE
LOWS IN THE 20S AND 30S.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
ISSUED AT 400 PM CDT THU MAR 27 2014

SURFACE RIDGE WILL BE ENTERING THE STATE ON FRIDAY AS ANOTHER
SHORTWAVE APPROACHES FROM THE NORTHWEST. DECENT MID LEVEL
KINEMATICS AND ASSOCIATED FORCING WILL CROSS THE STATE DURING THE
DAY BUT ENCOUNTER THE DRIER AIR ASSOCIATED WITH THE RIDGE. THIS
SHOULD LIMIT THE THREAT FOR PRECIPITATION AS THE FORCING CROSSES
THE STATE AND HAVE REMAINED DRY WITH THE PASSAGE OF THE WAVE.
QUIET WEATHER IS EXPECTED FOR MUCH OF THE WEEKEND AS THE RIDGE
PASSES AND WARM ADVECTION STRENGTHENS INTO SUNDAY. ANTICIPATE
WINDS INCREASING SUBSTANTIALLY ON SUNDAY AS PRESSURE GRADIENT
TIGHTENS RAPIDLY AHEAD OF APPROACHING SURFACE LOW. BY LATE SUNDAY
NIGHT INTO MONDAY...MOISTURE ADVECTION WILL INCREASE ALONG WITH
THE THREAT OF SHOWERS ACROSS THE AREA AHEAD OF THE NEXT SYSTEM.
SURFACE LOW WILL BE NORTH OF IOWA AS WARM SECTOR MOVES OVERHEAD.
TIMING OF FRONTAL PASSAGE APPEARS TO OCCUR PRIOR TO PEAK HEATING
IN THE AFTERNOON AND ANTICIPATE BEST THREAT FOR THUNDER TO OCCUR
EAST OF THE FORECAST AREA. SOME LIGHT PRECIPITATION REMAINS
POSSIBLE IN THE NORTH ON MONDAY NIGHT WITH DEFORMATION ZONE
CROSSING THE AREA.

ANOTHER SYSTEM IS SET TO AFFECT MUCH OF THE STATE LATE TUESDAY
NIGHT INTO THURSDAY OF NEXT WEEK. STILL PLENTY OF DISAGREEMENT ON
PLACEMENT OF SYSTEM WITH EURO REMAINING FARTHER NORTH THAN GFS
WITH LOW TRACK AND PRECIPITATION. IT IS LIKELY THE TEMPERATURES IN
THE EXTENDED HAVE TOO LARGE OF DIRUNAL RANGE GIVEN THE CLOUDS AND
PRECIPITATION AND THEREFORE NOT OVERLY CONFIDENT IN THE CHANGES IN
PRECIPITATION TYPE FROM DAY TO NIGHT.

&&

.AVIATION...27/18Z
ISSUED AT 1232 PM CDT THU MAR 27 2014

SURFACE LOW PRESSURE WILL LIFT NORTHEAST ACROSS SOUTHERN THEN
EASTERN IOWA.  LIFR CONDITIONS ARE NOT EXPECTED TO IMPROVE MUCH
THROUGH 09Z UNTIL AFTER THE LOW PASSES.  WINDS WILL INCREASE THIS
AFTN AND EVENING AS THE LOW PASSES AND WINDS SWITCH AROUND TO A
NORTHERLY DIRECTION.  INSTABILITY ACROSS FAR SOUTHERN IOWA TIED TO A
FRONTAL BOUNDARY WILL PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS
ESPECIALLY BETWEEN 21Z-00Z.  AN ISOLATED STORM COULD PRODUCE STRONG
WIND OR LARGE HAIL...MAINLY AFFECTING KOTM THROUGH THIS TIME.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...COGIL
AVIATION...FAB
Hazardous weather outlook, Mar 27, 9:27 AM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1027 AM CDT THU MAR 27 2014

IAZ072>075-081>086-092>097-281530-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1027 AM CDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST LATER THIS
MORNING AND AFTERNOON. THERE IS A LOW THREAT OF SEVERE WEATHER
WITH WIND AND HAIL BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ044>050-057>062-070-071-281530-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-
1027 AM CDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE FORECAST LATE THIS MORNING
AND AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ004>007-015>017-023>028-033>039-281530-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
1027 AM CDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING INTO
EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FAB

In the hours before

Special weather statement, Mar 27, 1:22 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
222 PM CDT THU MAR 27 2014

IAZ081-082-092-093-272130-
ADAMS-UNION-TAYLOR-RINGGOLD-
INCLUDING THE CITIES OF...CORNING...CRESTON...BEDFORD...LENOX...
NEW MARKET...MOUNT AYR
222 PM CDT THU MAR 27 2014

...THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS MOVING IN...

THUNDERSTORMS ARE BEGINNING TO EXPAND IN COVERAGE ACROSS SOUTHWEST
IOWA. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING DIME
SIZED HAIL AND BRIEF GUSTY WINDS. THE STORMS ARE MOVING TO THE
NORTHEAST AT 25 MPH AND WILL CONTINUE TO SPREAD INTO THE AREA FOR
THE NEXT COUPLE OF HOURS. IF THUNDERSTORMS APPROACH YOUR AREA MOVE
INDOORS UNTIL THE STORMS PASS.

FAB
Special weather statement, Mar 27, 2:35 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT THU MAR 27 2014

IAZ072-082>084-093>095-272245-
MADISON-UNION-CLARKE-LUCAS-RINGGOLD-DECATUR-WAYNE-
INCLUDING THE CITIES OF...WINTERSET...EARLHAM...CRESTON...
OSCEOLA...CHARITON...MOUNT AYR...LAMONI...LEON...CORYDON...
SEYMOUR...ALLERTON...HUMESTON
335 PM CDT THU MAR 27 2014

...THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WILL CONTINUE TO
MOVE ACROSS SOUTHERN IOWA...

THUNDERSTORMS WILL CONTINUE TO EXPAND IN COVERAGE ACROSS
SOUTHERN IOWA. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING
PEA TO DIME SIZED HAIL AND BRIEF GUSTY WINDS. THE STORMS ARE
MOVING TO THE EAST NORTHEAST AT 25 MPH AND WILL CONTINUE TO
SPREAD ACROSS SOUTHERN IOWA FOR THE NEXT COUPLE OF HOURS. IF
THUNDERSTORMS APPROACH YOUR AREA MOVE INDOORS UNTIL THE STORMS
PASS.

FAB

The radar

The Des Moines radar (KDMX), 111 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Hail, Decatur

When
March 27, 3:29 PM CST
Where
Decatur County, 0.52 mi W of Leon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.730, -93.740

Hail, Decatur

When
March 27, 3:36 PM CST
Where
Decatur County, 1.69 mi NNW of Leon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.751, -93.746

Hail, Clarke

When
March 27, 3:38 PM CST to 3:43 PM CST
Where
Clarke County, 1.25 mi ENE of Osceola
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.040, -93.760

Tornado, Clarke

When
March 27, 3:41 PM CST to 3:43 PM CST
Where
Clarke County, 3.1 mi S of Osceola to 2.51 mi SSE of Osceola
Rating
EF0
Path length
0.73 mi
Path width
75 yd
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
40.985, -93.774

Spotter about 1.5 miles north of the tornado saw small rope funnel which lasted only a couple of minutes. Initially encountered a house and tore a small section of roofing away. Also tipped over a parked semi-trailer scattering debris into the field across the road. Tornado proceeded northeast and tore the roof off an old farm machinery building on the west side of Highway 69 and then snapped one power pole in a farm field before dissipating.

Hail, Mahaska

When
March 27, 5:10 PM CST to 5:15 PM CST
Where
Mahaska County, 2.08 mi SE of Beacon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.260, -92.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyThe tornado archive for Iowa, 2014Warnings in Iowa, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497181, 498936, 497182, 497549, 497205.